Dyskinesia


#1

Hi everybody - I've posted before and had useful responses so I'm posting now in the hope that my problems may hit a responsive chord in others.

I am now 70 and was diagnosed with p.d. at 59. My main problem is dyskinesia - it's driving me mad! There seems to be no way of getting relief. I dont mean a 'shake' but 'wriithing', continual moving of the arms, head and upper body.

The main medication I have taken for the last 4 years is Stalevo 125 which I take 5 times - at approx. 0700, 1000,1300, 1600 and 1900. If I lower the dose to one or more Stalevo 100 (in place of the Stalevo 125) then sometimes I 'freeze'.

I also take Requip XL (Ropinirole) and I've got this down to 6 mg with the 0700 Stalevo dose and 4 mg with the 1900 Stalevo dose.

In France recently I consulted a specialist who was horrified by the idea of taking Requip and Stalevo together. However my own specialist who, bless him, is a specialist in neurology but not pd, says it's not clear if my writhing is a reaction to the drugs or the disease.

Apart from the constant movement I am in reasonable shape,can still walk on a treadmill for 30 mins.

However, this movement is ruining my quality of life and I would love to hear from anyone else who's faced this problem.


#2

hi john.

have you tried taking meds at different times .As pd meds last about 4hrs and the problem i can see is your over dosing which will bring on dyskinesia ie try first meds 7.00am - 11.00am - 3.00pm - 7.00pm then a slow release half hour before bedtime to help movement in night !  just thought you would be on slow release your age do you not have trouble moving in the night or if no s/release 7.00am 11.00am 3.00pm - 7.00pm - 10.30pm. ! hope this helps gus


#3

not trying tell you how to suck eggs ! by the way hello john


#4

Hello John,

I am taking similar medication to you and I suffer dyskinesia but to  lesser extent recently. I used to take 100mg stalevo 5 times a day. Now it is spread out more by taking 75mg stalevo 7 times a day. Also, I have been told not to split the dose of ropinirole (requip). I take 16mg requip early evening.

I also take sinamet cr at night and madopar first thing in the morning. I am constantly putting a pill in my mouth!

However, the spreading out of stalevo has resulted in less 'jigging about' (my term for dyski-whatsit!). Notice I said reduction NOT stopping!

I am 60 and diagnosis was 20 years ago.

If you find the answer to eradicate 'jigging about', I would like to know it please.


#5

Lin

The jigging about you refer to may be caused by the entacapone boost of the Stalevo you take.

Entacapone is always given with sinemet in 200mg doses, i noticed that it causes some involuntary movement when it starts to kick in though this subsides within a short while.

I tend to get turning of the ankle, swaying and increased activity as it kicks in.

Ive noticed that some people taking low doses of sinemet with entacapone (equivalent to Stalevo) but at an increased rate tend to get increased involuntary movement.  

Dont exceed 150mg dose as this seems to increase dyskinesia but you might be better on higher dose Stalevo (ie higher sinemet to entacapone ratio) and taking less pills.

Worth checking out with your neuro maybe.

Regards 

L


#6

Hi Leyther,

I always appreciate your advice and act on it.

Today something has happened which has really scared me. My pill of the moment seemed to stick in the back

of my throat and wouldn't move. I wasn't choking but I could feel the pill, seemingly stuck. I drank loads, ate jelly and custard to smooth the passage but no. It just seemed stuck. Since then, I've had to take more pills but was extremely careful - and I think they went down. Now, I have an unbearably sore throat and my ears hurt a bit. Has anyone any advice on taking tablets, please?      xxx

 


#7
Lin. The pill sticking in part of my throat happened to me when I took one small tab with water without wetting my throat first. This seemed to let the tab stick to my throat where water and other objects don't reach. I take multiple tabs at once but always wet my throat first now.

#8
John. I imagine the meds working in a wave format. The more you take the bigger an faster the waves come. The peaks are where I get disko fever and the troughs are where I'm most rigid. The only thing that helps is trying to eek out the time between doses and ultimately stretching exercises for topical relief.

#9

Hi John3419

I know how you feel.  I'm suffering a great deal with dyskenisia and bad "off "  periods but the doctor has said that it is up to me whether I take as much Madapar as I do (2x 200mg and 5x100mg throughout the day and Stalevo 100mg x 5 times throughout the day) or take a smaller dose and be "off" more.

There are 3 things they can do to help me:

a. to use Apo-go but I'm already using it.

b. DBS

 

and

c. I'm sorry but I don't remember what it was.

I'm very confused but I really don't know what to do for the best.

 

Casie

 


#10

Kendo,

Thanks for your help and suggestions. I appreciate it.

Do you think that Parkinson's lowers your pain  threshold?

I have never had such a painful throat.

I am being a huge wimp!

xx


#11

Hello Lin

About the pain threshold, I do a lot of embroidery and I am finding that catching myself with the needle is becoming excruciating, even if no blood is drawn the pain is intense -- luckily short lived.

I've recently been getting a sort of facial tic, a pulling feeling near my eyes, corner of my mouth etc. This has come after an increase in sinamet. which my neuro says is still a homeopathic dose.


#12

Hi All

Re swallowing pills, I think with the number of pills we take and the size of some of them its inevitable we will have one get stuck sooner or later.

When its happened to me its been due to my being lazy and taking a pill with minimum fluid.

Some good advice I was given was to drink before taking the pills, lubricate the throat and mouth and wash down with plenty water. Fizzy pop can help activate levadopa but its better to swallow pills with water first.

Placing the chin on the chest rather than holding the head back is a better way to swallow a stuck pill.

If a pill gets stuck it can lead to anxiety about taking pills. Take more time and make sure you have plenty water so that you feel more relaxed.

hope this helps

L


#13

Thanks.

Sometimes I lose sight of common sense and reality!

I got an appt with my own doctor -   ten past nine today. Absolutely amazed!

Guess what

I came out with pills to cure what I went for - something to stop problem with pills!

OH WELL. Somebody said drinking straws were a good idea.

You have got to laugh even though it isn't funny!

xx

 


#14

Many thanks for the interest and suggestions. Gus, dont worry about teaching granny to suck eggs - the most annoying thing about this disease is that just when you think you're steady and in a good routine, someone somewhere blows a whistle and everything changes! So we're all constantly changing and trying to learn from each other (the 2nd most annoying thing is when the consultant/doctor shrugs his shoulders and says 'there's no standard treatment because all pd sufferers are different and react differently').

I must say I've never squeezed 4 hours out of a Stalevo 100, 125 or 150 tablet. If I leave more than 3 hours between tablets I freeze. Sometimes I take 100 and freeze just to get relief after a crazy, jerky day.

I now have a new problem I'd like people's views on. It's 11 years since I was diagnosed. Usually my last Stalevo dose, along with Requip XL, has been around 1900. I play on the internet, watch tv, read etc, go to bed around midnight - 1 a.m., take 1 Zopiclone 7.5 mg tablet. This knocks me out for 3-4 hors. Then i get up and pee and usually manage a couple more hours sleep.

For the last week I've found my feet feeling numb, this seems to stop me sleeping. Should I be thinking of stopping Zopiclone and taking a further dose of stalevo/requip XL at, say, 10-11p.m.?

Very interested to know how others get through the night.

Many thanks


#15

hi john

I've been taking zopiclone for six years ,also suffered with leg pain also numbness and cold toes so also take amitripyline seems to do the trick. gus


#16

Hdocs are like ducks in a row,each following the previous DX which to them is either fake or stressi, I started having myoclonic jerks in october.Ive been on 8 mg ropinerol.They got better going off but still random jerks.Im on 7 25/100 sinemet only now.

Seems the neros here are like ducks in a row its either fake,stress,psych baloney or a new one functional movement disorder.Just goes to show how the professional has gone to pot.Now can we get some PD relief.lol